Hail, Washington
- When
- April 24, 6:36 AM EST
- Where
- Washington County, 0.87 mi NW of Strabane
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.260, -80.190
The public reported penny size hail near Canonsburg.
As a warm front moved northeast across the upper Ohio valley scattered thunderstorms developed some of which produced penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
As a warm front moved northeast across the upper Ohio valley scattered thunderstorms developed some of which produced penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 24, 12:31 AM EST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 131 AM EDT FRI APR 24 2009 .SYNOPSIS... WARM TEMPERATURES AND SUNSHINE EXPECTED THROUGH THE WEEKEND. A POP UP SHOWER OR STORM IS POSSIBLE THIS AFTERNOON AND AGAIN ON SUNDAY AFTERNOON. && .NEAR TERM /THROUGH TODAY/... STRONG WARM FRONT WILL PUSH THROUGH THIS MORNING. BEHIND THIS BOUNDARY...WARM AIR AND LL MOISTURE WILL STREAM NORTHWARD. WITH THE INFLUX OF HIGH SFC TDS...LL ATMOSPHERE WILL DESTABILIZE. AN UL WAVE WILL MOVE OVER THE AREA THIS AFTERNOON. THIS WAVE MAY BE ENOUGH TO DEVELOP A SHOWER OR STORM...MAINLY ACROSS THE NORTH. THERE ARE SOME LIMITING FACTORS AS DEEP MOISTURE IS ABSENT AND FORECAST SOUNDINGS CONTINUE TO SHOW STRONG CAPPING. WILL PUT IN A MENTION FROM PIT NORTH THIS AFTERNOON AS WELL AS AN INCREASE IN CLOUD COVER. MUCH ABOVE NORMAL TEMPS TODAY. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... UL WAVE MOVES NORTHWARD TONIGHT AND RIDGE BUILDS IN FOR THE WEEKEND. THIS WILL MEAN A CONTINUATION OF WELL ABOVE NORMAL TEMPS AND DRY WEATHER. THE WARM FRONT...THAT WILL CROSS THE AREA TODAY...TRIES TO SETTLE SOUTHWARD SUNDAY AFT AS A BACK DOOR COLD FRONT. SOME DIFFERENCES IN SOLUTIONS HERE AS NAM...AND TO SOME EXTENT...21Z SREF WANT TO PUSH BOUNDARY FAR ENOUGH SOUTH TO DEVELOP SHOWERS ACROSS NORTHERN HALF OF THE AREA. THE PROBLEM IS THERE IS NOT MUCH UL PUSH TO HELP TO MOVE THIS FRONT SOUTHWARD. WILL GO WITH A SMALL CHANCE FOR ACTIVITY ACROSS THE NORTH SUNDAY AFT. ABOVE NORMAL TEMPS AGAIN SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... EXTENDED REMAINS DRY THROUGH MONDAY. NEXT SYSTEM PUSHES THROUGH TUESDAY AND VERY SLOWLY MOVES SOUTHEASTWARD THROUGH WED. THIS WILL BE THE NEXT GOOD CHANCE FOR ACTIVITY. SOME DIFFERENCES AT THE END OF THE EXT PERIOD...DEPENDING ON HOW FAR SOUTH FRONT ADVANCES. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... SOUTHERLY SURFACE FLOW WILL DEVELOP TONIGHT AS HIGH PRESSURE SHIFTS EAST OF THE UPPER OHIO. MID AND HIGH CLOUDS MAY ALSO BE EXPECTED IN THE HOURS AROUND DAWN AS WARM FRONT SHIFTS NORTHWARD. BY AFTERNOON, SOME HIGH BASED CUMULUS SHOULD DEVELOP IN THE WARMTH AND IMPROVING MOISTURE SUPPLY, ALONG WITH THE SOUTHWEST WIND GUSTING TO 20KT WITH THE AFTERNOON MIXING. SURFACE LOW PRESSURE IS PROGGED TO DEVELOP OVER THE GREAT LAKES DURING THE NEXT 24 HOURS. RESULTING PRESSURE GRADIENT SHOULD SPAWN A HEALTHY LOW LEVEL JET ON FRIDAY NIGHT...HENCE, POTENTIAL FOR SOME LOW LEVEL WIND SHEAR MAY BE ANTICIPATED WITH THE OVERNIGHT DECOUPLING. VFR CONDITIONS ARE FORECAST TO PREVAIL INTO EARLY NEXT WEEK AS UPPER HIGH PRESSURE MAINTAINS POSITION OVER THE EASTERN CONUS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 424 AM EDT FRI APR 24 2009 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-250830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 424 AM EDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 AM EDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 AM HAIL 6 S CADIZ 40.18N 80.99W
04/24/2009 E0.25 INCH HARRISON OH TRAINED SPOTTER
0633 AM HAIL ST. CLAIRSVILLE 40.08N 80.90W
04/24/2009 E0.50 INCH BELMONT OH TRAINED SPOTTER
&&
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 645 AM EDT FRI APR 24 2009 OHZ041-PAZ007-013-014-241115- BUTLER PA-COLUMBIANA OH-LAWRENCE PA-MERCER PA- 645 AM EDT FRI APR 24 2009 ...THUNDERSTORMS WITH HAIL... THUNDERSTORMS WITH UP TO MARBLE SIZED HAIL TO MOVE THROUGH THE FOLLOWING COUNTIES...COLUMBIANA...BUTLER...MERCER AND LAWRENCE... AT 644 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS 8 MILES WEST OF NEW CASTLE...MOVING EAST AT 35 MPH. THESE THUNDERSTORMS WILL CONTAIN PEA TO MARBLE SIZED HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... HARLANSBURG...MCCONNELLS MILL...MORAINE STATE PARK...NEW CASTLE... SLIPPERY ROCK...ALTMAN...ARMSTRONG...BELMAR PARK...CASTLEWOOD... CHEWTON...CHRISTLEYS MILLS...CLOVER...COVERDALE...COVERTS AND CROLLS MILLS KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 648 AM EDT FRI APR 24 2009 OHZ040-049-050-059-069-PAZ020-021-029-031-WVZ001>004-241115- ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-GREENE PA-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARSHALL WV-MONROE OH-OHIO WV-WASHINGTON PA- 648 AM EDT FRI APR 24 2009 ...THUNDERSTORMS WITH HAIL... THUNDERSTORMS WITH WITH PEA AND MARBLE SIZED HAIL TO MOVE THROUGH THE FOLLOWING COUNTIES... MONROE...BELMONT...HARRISON...JEFFERSON...CARROLL...WASHIN GTON...ALLEGHENY...BEAVER...GREENE...MARSHALL...OHIO...BROOKE AND HANCOCK... AT 647 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH PEA AND MARBLE SIZED HAIL ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF RICHMOND TO 3 MILES SOUTH OF MOUNDSVILLE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... AVELLA...BURGETTSTOWN...CLAYSVILLE...FLORENCE...RACCOON CREEK STATE PARK...ROGERSVILLE...RURAL VALLEY...RYERSON STATION...ALEPPO... ACHESON...ATLASBURG...AVELLA HIGHLANDS...BAVINGTON...BEHAM AND BERTHA KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 AM EDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM HAIL WHEELING 40.08N 80.70W
04/24/2009 E0.50 INCH OHIO WV PUBLIC
&&
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 713 AM EDT FRI APR 24 2009 PAZ007-008-013-014-241145- BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA- 713 AM EDT FRI APR 24 2009 ...THUNDERSTORMS WITH HAIL... THUNDERSTORMS WITH WITH PEA AND MARBLE SIZED HAIL TO MOVE THROUGH THE FOLLOWING COUNTIES... BUTLER...VENANGO...MERCER AND LAWRENCE... AT 712 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH WITH PEA AND MARBLE SIZED HAIL ALONG A LINE EXTENDING FROM 20 MILES NORTH OF SHARON TO 6 MILES SOUTHWEST OF FARRELL...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ENTERPRISE...FARRELL...FREDONIA...GROVE CITY...HERMITAGE...MAURICE K GODDARD STATE PARK...MERCER...MOUNT PLEASANT...NEW WILMINGTON... OAKLAND...POLK...SHARON...STONEBORO...AMSTERDAM AND ARMSTRONG KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
729 AM EDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM HAIL SHARON 41.23N 80.50W
04/24/2009 E0.50 INCH MERCER PA PUBLIC
0726 AM HAIL HERMITAGE 41.23N 80.44W
04/24/2009 E0.25 INCH MERCER PA PUBLIC
&&
JPThe Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 11:34 UTC.
3 hail. Local standard time, as filed.
The public reported penny size hail near Canonsburg.
The public reported penny size hail in Carmichaels.
The public reported penny size hail in the town of Sagamore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157398, 157399, 157400.